Colorado, 2015Winter Storm in Colorado, January 21 to 22, 2015
January 21 to 22, 2015 · NWS PUB · 6 events in 6 counties and zones
over much of southern Colorado. Peyton...
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving across the Four-Corners area produced widespread snow...heavy at times...over much of southern Colorado. Some of the higher snow totals include 6 to 9 inches near Black Forest...Air Force Academy...Peyton... Monument...Colorado Springs...Manitou Springs (El Paso County)...Divide (Teller County)...Canon City (Fremont County)...Beulah (Pueblo County)...Wolf Creek Pass (Mineral County)...Westcliffe (Custer County)...and Trinidad and Kim (Las Animas County). Ten inches of snow graced Rye (Pueblo County) and Maysville (Chaffee County)...while 12 inches of snow was measured atop Cheyenne Mountain (El Paso County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 21, 3:23 AM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 21, 3:23 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
323 AM MST WED JAN 21 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 308 AM MST WED JAN 21 2015
...SIGNIFICANT SNOW FOR SOUTHEAST COLORADO TODAY...
CURRENTLY...SHORT WAVE ENTERING SRN ID AND UPPER LOW MOVING THRU SRN
CA WILL CONTINUE PUSHING EWD TODAY...BEFORE PHASING AND DROPPING
TO THE SOUTH SE TONIGHT OVER NM. DEFORMATION BAND OF SNOW HAS SET UP
OVER PORTIONS OF THE SE PLAINS MAINLY ALONG AND N OF HGWY 50...AND
WILL CONTINUE TO SHIFT TO THE SOUTH THIS MORNING. MAY SEE A BIT OF A
LULL OVER EL PASO COUNTY A BIT LATER THIS MORNING...BUT ANY BREAK
SHOULD BE BRIEF AS UPSLOPE STRENGTHENS THIS AFTERNOON. THE MAIN
FOCUS FOR THE HEAVIER SNOWFALL WILL BE ALONG AND JUST E OF THE ERN
MT RANGES TODAY...AND OVER THE RATON MESA AND SPANISH PEAKS
REGION...EWD TO PORTIONS OF THE SE PLAINS. MODELS STILL SHOW THE
POTENTIAL FOR UP TO A FOOT...POSSIBLY MORE...OF SNOW IN THESE
LOCATIONS.
EARLIER SHIFTS LEFT THE FORECAST IN GOOD SHAPE SO MADE ONLY MINOR
ADJUSTMENTS TO THE MORNING PACKAGE. REMAINING CONCERNS FOCUS MAINLY
ON SOME OF THE ZONES CURRENTLY UNDER ADVISORIES...EL PASO
COUNTY...PUEBLO...OTERO AND BENT COUNTIES. MODELS CONTINUE TO SHOW
THE POTENTIAL FOR WARNING CRITERIA SNOWFALL OVER WRN EL PASO...SRN
AND WRN PUEBLO...AND SRN OTERO AND BENT COUNTIES. HOWEVER...A GOOD
PORTION OF THESE ZONES MAY STAY IN THE ADVISORY RANGE.
ALSO...ABSENCE OF STRONG WINDS WILL MITIGATE DRIFTING AND BLOWING
SNOW CONCERNS. SO...CURRENT HEADLINES LOOK ON TARGET AND CAN BE
ADJUSTED LATER IF NEEDED.
TONIGHT...THE PHASED UPPER LOW WILL CUT OFF NR THE 4 CORNERS
REGION...THEN TRACK SWD THROUGH NM ON THU. BEST FORCING AND LIFT
WILL SHIFT SWD AS WELL...SO WILL SEE CLEARING CONDITIONS FROM N TO S
OVER OUR AREA. MOST OF THE SNOW SHOULD END AFTER MIDNIGHT NORTH OF
HGWY 50...BUT ADDITIONAL LIGHT ACCUMS WILL BE POSSIBLE FOR THE SERN
ZONES CURRENTLY UNDER A WINTER STORM WARNING. H7 TEMPS WILL CONTINUE
TO FALL...TO AROUND MINUS 14 OR 15 OVERNIGHT. THIS COULD LEAD TO
SOME PRETTY LOW OVERNIGHT MINS...ESPECIALLY IF ANY CLEARING OCCURS
OVER THE MORE NRN ZONES. BUT WITH EXPECTED CLOUD COVER AND PRECIP
FOR MUCH OF THE NIGHT...LINGERING INTO THU MORNING...WILL KEEP
MIN TEMPS ON THE HIGHER SIDE OF GUIDANCE. ROSE
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 308 AM MST WED JAN 21 2015
A QUIET WEATHER PATTERN IS LIKELY DURING THIS FCST PERIOD.
DRIER NORTHWEST FLOW WILL DOMINATE THROUGH THE PERIOD. THE STORM
THAT IS LIKELY GOING TO BRING QUITE A BIT OF BENEFICIAL SNOW TO THE
REGION WILL BE EXITING THE STATE AT THE BEGINNING OF THIS FCST TIME
PERIOD...12Z THU. ANY SNOW THAT IS FALLING THU SUNRISE SHOULD BE
OUT OF THE STATE BY LATE MORNING THU.
TEMPS THU AND THU NITE WILL BE DEPENDENT ON HOW MUCH SNOW ACTUALLY
FALLS ACROSS THE REGION. GIVEN THAT MOST AREAS WILL HAVE SNOW ON
THE GROUND THU...KEPT MAX TEMPS ON THE COOL SIDE WITH HIGHS IN THE
U20S TO L30S ON THE PLAINS THU AFTERNOON. WITH CLEAR SKIES THU
NITE...WE SHOULD GET QUITE COLD WITH MANY POSITIVE SINGLE DIGITS AS
LOWS BY EARLY FRI MORNING.
FROM FRIDAY ON...EXPECT DRY WEATHER THROUGH THE REMAINDER OF THE
PERIOD. TEMPS WILL GRADUALLY INCREASE EACH DAY ON THE PLAINS...WITH
40S FRI...L50S SAT...M50S SUN...AND 60S RETURNING BY EARLY NEXT
WEEK. FOR THE MTNS...CANT RULE OUT A PASSING SNOW
SHOWER...ESPECIALLY FRI AND SAT ACROSS THE C MTNS...BUT OTHERWISE
EXPECT DRY WEATHER WITH GRADUALLY INCREASING TEMPS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 308 AM MST WED JAN 21 2015
MAIN AVIATION CONCERN WILL BE THE CURRENT WINTER STORM MOVING
INTO OUR AREA TODAY. IFR CONDITIONS...WITH OCCASIONAL LIFR
CONDITIONS IN PERIODS OF MODERATE SNOW...WILL BE THE RULE TODAY.
COULD SEE SOME BRIEF DOWN TURNS IN THE SNOW...PARTICULARLY NR KCOS
LATER THIS MORN...BUT ANY BREAK SHOULD BE FAIRLY BRIEF AS UPSLOPE
WINDS PICK UP LATER TODAY. WILL NOT LIKELY SEE IMPROVEMENT UNTIL
AFTER 06Z TONIGHT AT KPUB AND KCOS. THEN...SHOULD SEE GRADUAL
IMPROVEMENT TO MVFR OR EVEN VFR BY 12Z THU. AT KALS...MOST OF THE
SN WILL BE FALLING OVER THE HIGHER TERRAIN AND SOUTH OF
KALS...HOWEVER BRIEF PERIODS OF IFR WILL BE POSSIBLE...ESPECIALLY
LATER THIS EVENING. ROSE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR
COZ076>078-083>086-089-093-095>098.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
FOR COZ058>063.
WINTER STORM WARNING UNTIL 6 AM MST THURSDAY FOR COZ074-075-079-
080-087-088-094-099.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST THURSDAY FOR
COZ065>068-071>073.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR COZ081-082.
&&
SHORT TERM...ROSE
LONG TERM...HODANISH
AVIATION...ROSE
Hazardous weather outlook, Jan 20, 11:20 AM MST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1120 AM MST TUE JAN 20 2015
COZ058>089-093>099-211830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1120 AM MST TUE JAN 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW ACCUMULATIONS...GENERALLY UNDER AN INCH...WILL BE
POSSIBLE OVER THE CENTRAL MOUNTAINS TODAY.
AS A STORM SYSTEM APPROACHES FROM THE SOUTHWEST THIS EVENING...SNOW
WILL SPREAD TO THE PIKES PEAK REGION AND SOUTHEAST PLAINS TONIGHT.
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE BY WEDNESDAY MORNING
OVER PORTIONS OF SOUTHEAST COLORADO. THE HEAVIEST SNOW WILL LIKELY
FALL OVER THE SOUTHERN SANGRE DE CRISTO RANGE...SPANISH PEAKS
REGION...AND AREAS SOUTH OF HIGHWAY 160. SNOW AND ICE ON ROADWAYS
COULD LEAD TO A HAZARDOUS COMMUTE WEDNESDAY MORNING FOR MUCH OF
SOUTHEAST COLORADO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW IS EXPECTED TO BE WIDESPREAD ACROSS SOUTHEAST AND SOUTH CENTRAL
COLORADO ON WEDNESDAY. THE BEST CHANCE FOR HEAVY SNOW WILL BE OVER
THE EAST SLOPES OF THE SOUTHERN MOUNTAINS...AND ALONG THE SOUTHERN
COLORADO BORDER. A SIGNIFICANT SNOWFALL OF SEVERAL INCHES IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH TONIGHT ACROSS THE CENTRAL MOUNTAINS...AND LIKELY
TONIGHT FOR THE EASTERN MOUNTAINS AND PLAINS...INCLUDING THE I-25
CORRIDOR.
50/50
In the hours before
Local storm report, Jan 21, 12:17 AM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1217 AM MST WED JAN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM SNOW 5 NE AIR FORCE ACADEMY 39.03N 104.80W
01/21/2015 M1.7 INCH EL PASO CO TRAINED SPOTTER
&&
HODANISHSpecial weather statement, Jan 21, 2:48 AM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
248 AM MST WED JAN 21 2015
COZ086-211230-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
INCLUDING...PUEBLO
248 AM MST WED JAN 21 2015
SHORT RANGE HIGH RESOLUTION MODEL GUIDANCE IS INDICATING A BAND
OF MODERATE TO LOCALLY HEAVY SNOW WILL AFFECT THE GREATER PUEBLO
AREA BETWEEN 4 AM AND 7 AM THIS MORNING. 2 TO 3 INCHES OF SNOW
COULD OCCUR WITH THIS SNOW BAND. PLAN FOR EXTRA TIME TO GET TO
YOUR DESTINATION THIS MORNING.
Local storm report, Jan 21, 4:31 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
431 AM MST WED JAN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM SNOW 5 NE AIR FORCE ACADEMY 39.03N 104.80W
01/21/2015 M1.7 INCH EL PASO CO TRAINED SPOTTER
&&
RMGLocal storm report, Jan 21, 5:37 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
537 AM MST WED JAN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW MONUMENT 39.10N 104.88W
01/21/2015 E3.0 INCH EL PASO CO COUNTY OFFICIAL
MONUMENT SCHOOL OFFICIAL
&&
HODANISHLocal storm report, Jan 21, 5:50 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
550 AM MST WED JAN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM SNOW 4 W ELLICOTT 38.84N 104.46W
01/21/2015 M1.0 INCH EL PASO CO TRAINED SPOTTER
&&
RMGWinter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- January 21, 6:00 AM MST to 11:00 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- January 21, 6:00 AM MST to 11:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- January 21, 8:00 AM MST to January 22, 3:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- January 21, 8:00 AM MST to January 22, 3:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- January 21, 12:00 PM MST to January 22, 3:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Eastern Las Animas County
- When
- January 21, 12:00 PM MST to January 22, 3:00 AM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, January 21, 201514 injured · 4 events
- Storm Surge in Guam, January 21, 2015$300,000 · 1 event
- Winter Weather in New Jersey, January 21, 20153 injured · 12 events
- Heavy Snow in New Mexico, January 21 to 22, 201528 events
- Winter Storm and Winter Weather in Texas, January 21 to 22, 201520 events
- Heavy Snow and Winter Weather in Texas, January 21 to 22, 201519 events
- Winter Weather in Maryland, January 21, 201512 events
- Heavy Snow and Winter Weather in Oklahoma, January 21 to 22, 201511 events
- Winter Weather in Pennsylvania, January 21, 201510 events
- Dense Fog in Virginia, January 21 to 22, 201510 events
- Winter Weather in Maryland, January 21, 20155 events
- Winter Weather in Colorado, January 21, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554988, 554989, 554986, 554987, 554990, 554991.